Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 20, NWS Salt Lake City, UT

July 31, 2023Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 31, 2023, 6:50 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2023, 6:50 PM MDT (00:50 UTC)
Expired
Jul 31, 2023, 10:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 162 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2023-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2023-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
2749 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WGUS55 KSLC 010050
FFWSLC
UTC017-010400-
/O.NEW.KSLC.FF.W.0020.230801T0050Z-230801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
650 PM MDT Mon Jul 31 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  North Central Garfield County in southern Utah...

* Until 1000 PM MDT.

* At 650 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Central portions of Capitol Reef National Park including Red 
  Canyon, Cottonwood Wash, Sheets Gulch and Upper Muley Twist Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3815 11121 3815 11107 3803 11104 3775 11093
      3775 11100 3801 11120

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
2 follow-up statements
986 
WGUS75 KSLC 010159
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
759 PM MDT Mon Jul 31 2023

UTC017-010400-
/O.CON.KSLC.FF.W.0020.000000T0000Z-230801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
759 PM MDT Mon Jul 31 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS 
EVENING FOR NORTH CENTRAL GARFIELD COUNTY...

At 759 PM MDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 0.5 and 1 inch of rain has 
fallen. Flash flooding is likely ongoing across the warned area.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         and normally dry washes.

Some locations that will experience flash flooding include...
  Central portions of Capitol Reef National Park including Red 
  Canyon, Cottonwood Wash, Sheets Gulch and Upper Muley Twist Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3815 11121 3815 11107 3803 11104 3775 11093
      3775 11100 3801 11120

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
633 
WGUS75 KSLC 010356
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
956 PM MDT Mon Jul 31 2023

UTC017-010406-
/O.EXP.KSLC.FF.W.0020.000000T0000Z-230801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
956 PM MDT Mon Jul 31 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR 
NORTH CENTRAL GARFIELD COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3815 11121 3815 11107 3803 11104 3775 11093
      3775 11100 3801 11120

$$

MT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:46 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 31, 3:46 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
346 PM MDT Mon Jul 31 2023

.SYNOPSIS...A moist monsoonal type pattern will persist through
Thursday, followed by a gradual drying trend into the weekend.

&&

.SHORT TERM (Through 12Z/6AM Thursday)...Scattered convection
becoming more widespread this afternoon in the midst of an
anomalously moist atmosphere undergoing continued destabilization.
To that end, SPC Mesoanalysis suggests PWATs areawide are pushing
above the 1.0" mark, with MLCAPE from southern to central Utah
generally exceeding 500 J/kg, and some areas exceeding 1000 J/kg.
With this, CAMs continue to highlight further convective
development, further aided by an increase in shortwave energy
advecting in from the south. With storm motions remaining slow
(generally less than 10 kts), the threat of flash flooding
continues to be the greater of the hazards today. Like typical,
this threat is most noted at rain sensitive areas such as burn
scars, dry washes, slot canyons, etc. However with the slow storm
motion, efficient rainfall rates, favorable moisture flux, and
continued synoptic support, will need to continue to monitor for
training and backbuilding storms which could yield localized
flooding threat elsewhere, especially from southwest on into
central Utah. While loss of daytime heating will yield at least a
decrease in overall coverage of convection, synoptic forcing for
ascent with the approaching shortwave will continue to result in
isolated to scattered precipitation overnight.

For Tuesday, moisture looks to remain at or above that of Monday,
and PVA looks to increase as the shortwave begins to work into
the forecast region. Overall the setup seems favorable to yield a
similar convective pattern to Monday, albeit with a bit more
widespread convection, and a bit more activity in the northern
portions of the forecast region. Biggest question mark for
Tuesday's forecast is at least some potential to start off with
more widespread lingering clouds, and perhaps some areas of weaker
light stratiform type lingering showers. As such, will hold off
on any Flood Watch issuance with this forecast package, though if
the aforementioned can be overcome (or doesn't quite materialize),
the environment would once again be favorable for some excessive
rainfall in localized areas.

Wednesday will offer at least one last day with similar
convective coverage and characteristics as anomalous moisture
remains and the shortwave continues lifting through the forecast
region.

Of additional note, each day will likely feature some mesoscale
features (such as remnant MCVs, outflows, etc.) which will bring
about more localized effects in regards to convective initiation,
coverage etc. Given difficulty in effectively resolving these
features in guidance, will need to monitor any of these as the
days unfold. Aside from the heavy rain potential, a few more
organized and robust storms will also be capable of frequent
lightning, some gusty outflow winds, and small hail.

.LONG TERM (After 12Z/6AM Thursday)...There is good model agreement
that monsoonal moisture advection will decrease later in the week.
Moisture will diminish most throughout southern Utah Thursday. The
highest precipitable water values will be throughout northern Utah.
Maximum values throughout this portion of Utah will be roughly 1-
1.2". Scattered showers will likely last through the morning with
scattered afternoon showers and thunderstorms as a shortwave tracks
across northern Utah. Showers and thunderstorms will be more
isolated in southern Utah. Although flash flooding chances will be
lower than prior days, it will be possible through Thursday.

The ridge that brought much of the monsoonal moisture into Utah will
become more east to west positioned, which will transition flow to
southwest Thursday. More southwest flow is likely Friday, which will
diminish moisture more throughout Utah. Isolated to scattered
showers and thunderstorms, primarily around terrain, are expected
for northern Utah while southern Utah will be largely dry.

A transition to zonal and eventually northwest flow is likely during
the weekend, with good agreement on the ridge retrograding near the
Pacific coast. This will allow for mostly dry conditions, with
isolated showers and thunderstorms for the northern mountains.

&&

.AVIATION...KSLC...Mostly VFR conditions will persist at the KSLC
terminal through the period. Isolated thunderstorms (35% chance)
will be possible through ~01Z before becoming more showery in nature
overnight. Winds will remain southerly with strong gusts weakening
throughout the evening. CIGs will generally remain near/above 10kft.

.REST OF UTAH AND SOUTHWEST WYOMING...Mostly VFR conditions will
persist statewide with scattered thunderstorms transitioning to a
more isolated and stratiform rain regime overnight. Storms will be
capable of producing heavy rain and gusty winds which could result
in brief MVFR conditions as CIGs drop below mountain obscuration
level.

&&

.FIRE WEATHER...Anomalous moisture has overspread the area as a monsoonal
pattern has developed, and is expected to last through midweek.
This pattern will result in the development of isolated to
scattered showers and thunderstorms from mid to late morning, with
activity becoming more widespread during the afternoon.
Lightning, gusty erratic outflow winds, and periodic moderate to
heavy rain will be possible with these thunderstorms.
Additionally, with the cooler temperatures and increased moisture,
daytime minimum relative humidity values will remain more modest,
with improved recovery noted overnight. By Friday on into the
weekend, minimum humidity values at low elevations across southern
and central Utah will fall back into the teens, with decreasing
overnight recovery.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Warthen
LONG TERM...Wilson
AVIATION...Mahan
FIRE WEATHER...Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Jul 31, 2:03 PM MDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
203 PM MDT Mon Jul 31 2023

UTZ122-125-312030-
Southwest Utah UT-Southern Mountains UT-
203 PM MDT Mon Jul 31 2023

...A strong thunderstorm will impact portions of south central Iron
County through 230 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cedar City, moving northwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar City, Enoch and Hamilton Fort.

This includes the following highways...
 Interstate 15 between mile markers 52 and 65.
 Utah Route 56 between mile markers 52 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3765 11293 3756 11306 3768 11329 3785 11308
TIME...MOT...LOC 2002Z 135DEG 6KT 3766 11308

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ND
Special weather statement, Jul 31, 2:15 PM MDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
215 PM MDT Mon Jul 31 2023

WYZ021-312115-
Southwest Wyoming WY-
215 PM MDT Mon Jul 31 2023

...A strong thunderstorm will impact portions of southwestern Uinta
County through 315 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Evanston, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Evanston, Almy and Altamont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4106 11075 4105 11099 4131 11105 4135 11104
      4136 11071
TIME...MOT...LOC 2015Z 178DEG 8KT 4113 11088

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ND
Special weather statement, Jul 31, 2:33 PM MDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
233 PM MDT Mon Jul 31 2023

UTZ125>127-312115-
Upper Sevier River Valleys UT-Bryce Canyon Country UT-
Southern Mountains UT-
233 PM MDT Mon Jul 31 2023

...A strong thunderstorm will impact portions of west central
Garfield County through 315 PM MDT...

At 233 PM MDT, Doppler radar was tracking a strong thunderstorm over
Red Canyon, or 36 miles south of Junction, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Panguitch, Red Canyon and Hillsdale.

This includes the following highways...
 US Route 89 between mile markers 121 and 133.
 Utah Route 12 between mile markers 0 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3768 11226 3768 11239 3786 11247 3788 11221
TIME...MOT...LOC 2033Z 178DEG 8KT 3772 11233

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ND
Special weather statement, Jul 31, 2:56 PM MDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
256 PM MDT Mon Jul 31 2023

UTZ122-312200-
Southwest Utah UT-
256 PM MDT Mon Jul 31 2023

...A strong thunderstorm will impact portions of southwestern Beaver
and northwestern Iron Counties through 400 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Ursine, moving northeast at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hamlin Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3820 11405 3824 11403 3810 11374 3780 11405
TIME...MOT...LOC 2055Z 210DEG 9KT 3796 11405

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH

ND

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:33 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Jul 31, 10:30 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Jul 31, 10:38 PM MDTFlash Flood Warning Considerable damage threatSLCIron, Washington3 hr
Jul 31, 10:50 PM MDTAreal Flood AdvisorySLCWashington3 hr
Jul 31, 11:19 PM MDTFlash Flood Warning Considerable damage threatSLCIron3 hr
Aug 1, 3:11 PM MDTSpecial Weather StatementSLCMorgan49 min
Aug 1, 3:40 PM MDTSpecial Weather StatementSLCMorgan50 min
Aug 1, 3:53 PM MDTSpecial Weather StatementSLCWasatch52 min
Aug 1, 4:09 PM MDTFlash Flood Warning Considerable damage threatSLCSalt Lake3 hr
Aug 1, 4:16 PM MDTFlash Flood Warning Considerable damage threatSLCDuchesne3 hr
Aug 1, 5:07 PM MDTSpecial Weather StatementSLCDavis38 min
Aug 1, 5:21 PM MDTSpecial Weather StatementSLCKane39 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.